Prostate Cancer late onset of side effects

New Contributor

Prostate Cancer late onset of side effects

Hi my name is Graeme, earlier this year I completed 20 radiation treatments for prostate cancer.

I was warned on the side effects but all went well with the treatment and 6 weeks post I only had minor symptoms. However at around 2 months I started to have lots of problems going to the bathroom, control issues and some pain.  I have since been back for blood and urine tests, CT scans etc. and the confirmation is I have radiation cystitis and proctitis.  The Dr seem to think it would self resolve in 4 to 6 weeks, but I am 3 months down the track and nothing much has changed.  I have some medication to help with the pain, which is both in the prostate area and also the rectum/anus.  Dr have given some pain medication and I have booked a session with colon rectal specialist for next month.

What I don't know is how unusual is this?  Is a late onset of side effects normal and if so how long should they last?  Starting to impact my mental health and I have lost 5 to 6kg  in weight as I am not eating.

5 REPLIES 5
Cancer Council Team

Re: Prostate Cancer late onset of side effects

Hello @Graemefitz and welcome to our community 😃

 

Late side effects aren't unheard of. You might be interested to read this booklet on radiation therapy, that includes a section on side effects and lots of practical advice.

 

Common side effects of radiation therapyCommon side effects of radiation therapy

How far off is your appointment with the specialist? Be sure to discuss with them everything you are experiencing.

 

-Kate

Cancer Council Online Community Manager

 

Reply
0 Kudos
New Contributor

Re: Prostate Cancer late onset of side effects

Kate,

Thankyou for the reply and extra information, especially the booklet.

I meet with the radiation oncologist tomorrow, 2 Dec, then the Colon specialist 8 Dec. I also made an appointment to go back to the GP on 10 Dec to try and pull all the information and advice together into one treatment plan. It does feel like I have been bouncing between specialists & no one looking at the whole picture. 

I have also placed  call for some peer contact support.

Graeme

New Contributor

Re: Prostate Cancer late onset of side effects

I visited the Colon specialist this week, wants to do a flexible sigmoidoscopy next week to look around and see what the problem may be.  Hopefully after that we can agree a treatment plan.  I updated the Radiation Oncologist and GP, hoping the GP would give me a holistic view, with all the problems, my lack of sleep, pain management and weight loss but he was less than helpful.  Told me that I should relax and I am getting the best people involved in my treatment.  Not what I was looking for after 4 months of pain and no resolution.  So after this procedure next week I may start looking for a new GP.

 

Reply
0 Kudos
Contributor

Re: Prostate Cancer late onset of side effects

That is true, get well soon!

Reply
0 Kudos
New Contributor

Re: Prostate Cancer late onset of side effects

Update post the flexible sigmoidoscopy.  Found that I have a hole in the rectum, possibly caused by the radiation therapy or the space OAR gel is the current consensus.  Not great news. 

Next step is another MRI to assess the damage and confirm treatment options, on anti-biotics for now to avoid the spread of infection.

But I can now say I am no longer a fan or could recommend radiation therapy as a treatment option.

 

Post new topic
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.